Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 241, NWS Pueblo, CO

September 17, 2017Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2017, 4:42 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 4:42 PM MDT (22:42 UTC)
Expired
Sep 17, 2017, 5:19 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:41 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS55 KPUB 172242
SVRPUB
COC009-071-172330-
/O.NEW.KPUB.SV.W.0241.170917T2242Z-170917T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
442 PM MDT SUN SEP 17 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baca County in southeastern Colorado...
  Eastern Las Animas County in southeastern Colorado...

* Until 530 PM MDT

* At 442 PM MDT, a severe thunderstorm was located 10 miles southeast
  of Kim, or 34 miles southwest of Springfield, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Baca and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10328 3724 10327 3731 10282 3705 10281
TIME...MOT...LOC 2242Z 272DEG 25KT 3718 10318 

HAIL...1.25IN
WIND...60MPH
 
$$

mw
2 follow-up statements
591 
WWUS55 KPUB 172305
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
505 PM MDT SUN SEP 17 2017

COC071-172314-
/O.CAN.KPUB.SV.W.0241.000000T0000Z-170917T2330Z/
Las Animas CO-
505 PM MDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAS ANIMAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for Las 
Animas County.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3714 10308 3727 10308 3731 10282 3708 10281
TIME...MOT...LOC 2304Z 269DEG 23KT 3719 10302 

$$

COC009-172330-
/O.CON.KPUB.SV.W.0241.000000T0000Z-170917T2330Z/
Baca CO-
505 PM MDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN BACA COUNTY...

At 504 PM MDT, a severe thunderstorm was located 15 miles southwest
of Pritchett, or 26 miles southwest of Springfield, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10308 3727 10308 3731 10282 3708 10281
TIME...MOT...LOC 2304Z 269DEG 23KT 3719 10302 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
796 
WWUS55 KPUB 172319
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
519 PM MDT SUN SEP 17 2017

COC009-172328-
/O.CAN.KPUB.SV.W.0241.000000T0000Z-170917T2330Z/
Baca CO-
519 PM MDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3714 10308 3727 10308 3731 10282 3708 10281
TIME...MOT...LOC 2316Z 272DEG 25KT 3719 10289 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:18 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 17, 3:18 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Sun Sep 17 2017

.SHORT TERM...(This evening through Monday)
Issued at 318 PM MDT Sun Sep 17 2017

Will keep discussion brief due to ongoing active meteorological
conditions with near-short range meteorological issues continuing to
be temperatures, pops and thunderstorm intensity potential.

CWFA currently experiencing areas of showers and thunderstorms, with
some stronger storms over southern sections in combination with
afternoon temperatures running below mid-September climatological
averages.

Latest PV analysis, real-time data, computer simulations and
forecast model soundings indicate that relatively active
meteorological conditions will continue into this evening(with some
stronger to possibly marginally severe storms possible over
primarily southern and southeastern sections of the forecast
district as evidenced by Severe Thunderstorm Watch #486 which is in
effect until 10 PM MDT).  In addition, minimum temperatures tonight
are projected to run near to slightly above mid-September seasonal
averages.

For Monday, expect generally tranquil, dry and warmer conditions
over the forecast district as dry zonal to southwesterly upper flow
develops over the forecast district, which will allow maximum
temperatures to climb above seasonal averages by Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 318 PM MDT Sun Sep 17 2017

Monday night-Tuesday...Westerly flow increases across the region
Monday night and Tuesday, as another embedded wave translates across
the Northern Rockies. Increasing westerly flow will lead to a breezy
to windy conditions across the higher terrain, with the downslope
flow developing lee troughing across the I-25 corridor, leading to
breezy conditions developing overnight along and west of I-25. Lee
trough kicks out across the eastern plains through the day Tuesday,
with breezy south to southwest winds of 15 to 30 mph expected across
the lower elevations Tuesday afternoon. This, along with dry and
above seasonal temperatures in the 80s to lower 90s, will lead to
elevated fire danger on Tuesday, and depending on fuel status, may
need fire weather highlights for portions of the area.

Tuesday night-Thursday...Westerly flow aloft moderates through
Wednesday with southwest flow aloft expected to slowly increase once
again on Thursday, ahead of a deep upper trough digging into the
Great Basin. Passing Northern Rockies system sends a dry cold front
across the eastern Plains Tuesday night, with slightly cooler
temperatures expected on Wedensday. Dry weather and warming
temperatures expected on Thursday, with high back to above seasonal
levels.

Friday-Sunday...A cooler and more unsettled weather pattern takes
shape across the area, with longer range models continuing to differ
on timing and strength of the upper trough/low digging into the
Great Basin on Friday, and its ejection across the Rockies
through the weekend. Although this remains well into the future,
the pattern supports the potential for severe weather across the
eastern Plains early in the period, along with the potential for
higher elevation snowfall and cooler temperatures area wide later
in weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 318 PM MDT Sun Sep 17 2017

From this afternoon into this evening the KCOS, KPUB and KALS taf
sites have the potential of experiencing showers or thunderstorms
with meteorological conditions then expected to improve after
midnight with VFR conditions becoming prominent on Monday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...MW
AVIATION...77
Hazardous weather outlook, Sep 17, 11:13 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1113 AM MDT Sun Sep 17 2017

COZ058>089-093>099-181715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1113 AM MDT Sun Sep 17 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the mountains and high
valley locations this afternoon and evening, with isolated to
scattered thunderstorms over the southeast plains into the late
night hours. There will be the possibility of severe storms, mainly
over southern Pueblo, southern Otero, Huerfano and Las Animas
counties. These areas could see hail an inch in diameter or larger,
and wind gusts around 60 mph.  However, an isolated brief tornado
cannot be ruled out. All storms will have the threat of lightning
and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Tuesday and Thursday, fire danger will be elevated over much of
the area as gusty winds and low humidities combine to produce near
critical fire weather conditions.

Friday and Saturday, an early fall storm system will move into the
region from the Pacific Northwest.  This system could bring strong
thunderstorms to the plains on Friday and some snow to the mountains
by Saturday. Additionally, temperatures could drop to near freezing
in the mountains Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening, especially over southern
Pueblo, southern Otero, Huerfano and Las Animas counties.

In the hours before

Special weather statement, Sep 17, 1:54 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT SUN SEP 17 2017

COZ067-068-071-074-075-172130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
154 PM MDT SUN SEP 17 2017

...SPECIAL WEATHER STATEMENT...

At 153 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 11 miles northeast of Chama, moving east-northeast at
30 mph.

Half inch hail and winds around 50 mph will be possible with this
storm.

Locations impacted include...
Manassa, Sanford, La Jara, Antonito, San Luis, Romeo, Jaroso, San
Pablo, Sanchez Reservoir, Mesita, San Acacio, Fort Garland, Conejos,
Cumbres Pass, Bountiful, Ortiz, Chama and Garcia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10647 3708 10654 3745 10542 3700 10525
TIME...MOT...LOC 1953Z 248DEG 32KT 3700 10643
Special weather statement, Sep 17, 2:10 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
210 PM MDT SUN SEP 17 2017

COZ074-088-172145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
210 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAS ANIMAS COUNTY UNTIL
345 PM MDT...

At 208 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Cokedale, or 5 miles west of Trinidad, moving
northeast at 25 mph.

Nickel size hail and wind gusts around 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Boncarbo, Model, Hoehne and Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3724 10473 3768 10406 3708 10406 3699 10454
TIME...MOT...LOC 2008Z 231DEG 22KT 3718 10462
Special weather statement, Sep 17, 3:25 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
325 PM MDT SUN SEP 17 2017

COZ094-172215-
Eastern Las Animas County CO-
325 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS COUNTY
UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Kim, or 39 miles north of Des Moines, moving northeast
at 30 mph.

Nickel size hail, wind gusts up to 50 mph and brief heavy
rainfall will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3719 10371 3734 10385 3763 10356 3764 10317
      3732 10312
TIME...MOT...LOC 2124Z 234DEG 26KT 3732 10369

mw
Special weather statement, Sep 17, 3:51 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT SUN SEP 17 2017

COZ074-088-172245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
351 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

At 350 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Segundo, or 13 miles southwest of Trinidad, moving
northeast at 30 mph.

Dime size hail and wind gusts around 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Boncarbo, Model, Segundo, Hoehne,
Tyrone and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 10481 3753 10406 3700 10405 3699 10483
TIME...MOT...LOC 2150Z 239DEG 26KT 3708 10473
Local storm report, Sep 17, 4:07 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT SUN SEP 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             6 W KIM                 37.25N 103.46W
09/17/2017  M1.50 INCH       LAS ANIMAS         CO   STORM CHASER

&&
Special weather statement, Sep 17, 4:29 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT SUN SEP 17 2017

COZ094-099-172300-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
429 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kim, or 37 miles southwest of Springfield, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and east central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3712 10334 3726 10333 3735 10289 3705 10287
TIME...MOT...LOC 2229Z 272DEG 33KT 3719 10324

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:47 AM MDTSpecial Weather StatementPUBFremont28 min
Sep 17, 1:30 PM MDTSpecial Weather StatementPUBHuerfano30 min
Sep 17, 1:35 PM MDTSpecial Weather StatementPUBLas Animas85 min
Sep 17, 1:54 PM MDTSpecial Weather StatementPUBCostilla96 min
Sep 17, 2:10 PM MDTSpecial Weather StatementPUBLas Animas95 min
Sep 17, 3:25 PM MDTSpecial Weather StatementPUBLas Animas50 min
Sep 17, 3:32 PM MDTSevere Thunderstorm WarningPUBLas Animas43 min
Sep 17, 3:51 PM MDTSpecial Weather StatementPUBLas Animas54 min
Sep 17, 3:53 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Sep 17, 4:29 PM MDTSpecial Weather StatementPUBBaca31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.